Florida, 2008

Heavy Rain in Florida, July 14 to 15, 2008

July 14 to 15, 2008 · NWS JAX · 2 events in 2 counties and zones

An upper level trough was over the area with a surface front across north Georgia. 25 inches with steep low level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level trough was over the area with a surface front across north Georgia. Deep moisture preceded the front with precipitable water amounts near 2.25 inches with steep low level lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 14, 1:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 14, 1:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT MON JUL 14 2008

...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS EVENING...

.SHORT TERM...MSAS ANALYSIS SHOWS TROUGH AXIS EXTENDS FROM THE
COASTAL PLAINS OF SOUTH CAROLINA THROUGH SOUTH-CENTRAL GEORGIA AND
INTO THE PANHANDLE. AHEAD OF THIS FEATURE...SURFACE OBSERVATIONS
REVEAL AN INCREASINGLY UNSTABLE ENVIRONMENT WITH TEMPERATURES
ALREADY SURPASSING THE 90 DEGREE MARK AND DEWPOINTS IN THE LOWER
70S ALONG THE COAST. THIS HAS ALLOWED SHOWER ACTIVITY TO
BLOSSOM...ESPECIALLY ACROSS THE GA PORTION IN THE VICINITY OF THE
TROUGH AXIS. LAPSE RATES ARE LACKING TO SUSTAIN DEEP CONVECTION
THUS FAR WITH VALUES ONLY AROUND 5.5 C/KM IN THE MID LEVELS.

AS STORMS BEGIN TO COALESCE THROUGH THE EVENING HOURS...EXPECT
ENHANCED CORES TO DEVELOP WITH PERHAPS A LINEAR FEATURE DEVELOPING
IN SOUTHEAST GA AND SLOWLY SLIDING SOUTH INTO THE FLORIDA PORTION.
BORDERLINE TEMPS AT 500 MB ALONG WITH VERY LITTLE PARTICLE
SEPARATION DUE TO LIGHT WINDS ALOFT WILL RESULT IN LITTLE HAIL
POTENTIAL FOR TODAYS STORMS. INCREASED DCAPE TO MOVE IN FROM THE
NORTH SHOULD ENHANCE THE POTENTIAL FOR DOWNBURSTS BUT OVERALL
SEVERE THREAT SHOULD REMAIN LIMITED. MODELS IN AGREEMENT IN
SHIFTING TROUGH AXIS SOUTH INTO THE FLORIDA ZONES OVERNIGHT AND
CONTINUE TO SHOW DECENT OMEGA EVEN DURING THE THE 06Z-12Z
TIMEFRAME. WILL THEREFORE KEEP LOW END SCATTERED POPS IN THE GRIDS
WELL INTO THE OVERNIGHT HOURS.

AS LOW TAKES A POSITION OVER THE CENTRAL PENINSULA ON TUE...SHOULD
SEE A NORTH TO SOUTH POP DISTRIBUTION ONCE AGAIN. WILL ALSO NEED
TO WATCH FOR ENHANCED POPS OVER COASTAL SOUTHEAST GA WHERE
CONVERGENT NE LOW LEVEL FLOW WILL DEVELOP WHILE MOISTURE BELOW 850
MB REMAINS ABUNDANT.STILL NOT LOOKING AT ANY GREAT SEVERE POTENTIAL
AS MID LEVELS REMAIN ON THE WARM SIDE AND ONLY STRONG GUSTS FROM
ANY DOWNBURSTS ARE EXPECTED.

UNCERTAINTY CONTINUES TO INCREASE FOR WEDNESDAY AND THURSDAY AS
GFS KEEPS LOW IN THE VICINITY OF NORTH CENTRAL FLORIDA AND NAM12
SHUNTS LOW WELL TO THE SOUTH BEFORE SURGING IT BACK NORTHWARD ON
THU. AT THIS POINT...THE NAM12 LOOKS TOO STRONG WITH ITS FEATURES
AND PREFER THE BROAD LOW AND DEEPER MOISTURE OF THE GFS. THIS WILL
RESULT IN CONTINUED LIKELY POPS ALONG THE COAST AS CONVERGENT
NORTHEAST FLOW IS THE RULE.

.LONG TERM...LOW SHOULD LIFT NORTH AND RETROGRADE WEST...ALTHOUGH
THERE IS MUCH UNCERTAINTY BY THIS POINT IN THE FORECAST. WILL
CONTINUE TO ADVERTISE CHANCE POPS IN THE EXTENDED WITH ONLY MINOR
TWEAKS EXPECTED.

&&

.AVIATION...FOR THE 18Z TAF PACKAGE HAVE DELAYED THE ONSET OF
CONVECTION A BIT AND INSERTED A BIT STRONGER WIND GUSTS DUE TO THE
RELATIVELY HIGH CAPE VALUES AND SATELLITE DERIVED WINDEX VALUES.
ANTICIPATE NMRS SHOWERS AND STORMS AROUND THE 19Z-00Z TIME FRAME
THEN HAVE INCLUDED MAINLY VCTS AROUND 23Z-02Z WHICH MAY BE A BIT
OPTIMISTIC GIVEN THE LATER START TO CONVECTION. A BRIEF CHANCE FOR
PATCHY LIGHT FOG MAINLY IN THE 3-5 SM RANGE EARLY TUE BUT HAVE LEFT
OUT FOR NOW UNTIL CONVECTION WANES TONIGHT. ANOTHER ROUND OF SCT PSBL NMRS
SHOWERS AND STORMS FOR TUE MAINLY AFFECTING NE FL.

&&

.MARINE...NOT MUCH CHANGE EXPECTED FOR THE CWF. GENERALLY EXPECT
LIGHT WINDS AND LOW SEAS FOR THE FORECAST PERIOD. EXCEPTIONS ARE THE
GFS WHICH SPINS UP A LOW LATE WED AND INTO THU AND DRIFTS NWD WITH
15-20 KT SW FLOW OFFSHORE WATERS. HAVE TRIED TO DOWNPLAY THIS STRONGER
SOLUTION AND GO WITH A BLEND OF PREVIOUS FORECAST AND THE NAM WHICH
HAS 2 LOWS: ONE...TO THE S AND ANOTHER ONE OFFSHORE OF SC BY THU.
SWELLS WILL CONTINUE TO AFFECT THE AREA BUT THIS SHOULD NOT GROW
MUCH MORE THAN THE 3 FT OR SO THAT IS OCCURRING NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  93  70  92 /  60  30  20  40
SSI  74  86  74  86 /  50  50  30  50
JAX  73  88  74  88 /  60  50  30  60
SGJ  73  86  75  86 /  70  60  40  60
GNV  72  90  72  91 /  70  60  30  60
OCF  72  89  72  90 /  60  60  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

DEESE/SHASHY/WALKER
Hazardous weather outlook, Jul 14, 9:45 AM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EDT MON JUL 14 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-150925-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1045 AM EDT MON JUL 14 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...
...NUMEROUS SHOWERS AND THUNDERSTORMS LATER TODAY...

LONG PERIOD SWELLS FROM TROPICAL STORM BERTHA CONTINUE THE
ELEVATED RISK OF RIP CURRENTS. REFER TO THE SURF ZONE FORECAST FOR
MORE DETAILS.

A WEAK FRONT WILL MOVE INTO THE AREA LATER TODAY SPAWNING NUMEROUS
SHOWERS AND THUNDERSTORMS. SLOW STORM MOTION TO THE SOUTHEAST WILL
HELP PROMOTE LOCALLY HEAVY RAINFALL UP TO 2 INCHES PER HOUR. IN
ADDITION...A FEW STRONG TO SEVERE STORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS WILL BE POSSIBLE ALONG WITH FREQUENT TO EXCESSIVE
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

LONG PERIOD SWELLS WILL CONTINUE AN ELEVATED RISK OF RIP CURRENTS
THROUGH WEDNESDAY.

A RETURN TO MORE SCATTERED AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY IS EXPECTED THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE
ISSUED FOR THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT/ARS

In the hours before

Special weather statement, Jul 14, 2:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT MON JUL 14 2008

GAZ132-149-150-141945-
ATKINSON-COFFEE-WARE-
307 PM EDT MON JUL 14 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
ATKINSON...NORTHWESTERN WARE AND SOUTHEASTERN COFFEE COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 345 PM
EDT...

AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF AXSON...OR 5 MILES
NORTHEAST OF PEARSON...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PEARSON...AXSON AND
MILLWOOD THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jul 14, 2:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EDT MON JUL 14 2008

GAZ135-136-151-152-142000-
APPLING-BRANTLEY-PIERCE-WAYNE-
333 PM EDT MON JUL 14 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
BRANTLEY...EASTERN PIERCE...SOUTHWESTERN WAYNE AND SOUTHEASTERN
APPLING COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
400 PM EDT...

AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST
OF BRISTOL TO PATTERSON...MOVING EAST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PATTERSON...BRISTOL...
SCREVEN...HORTENSE AND BROADHURST THROUGH 400 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, Jul 14, 2:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EDT MON JUL 14 2008

GAZ133>135-142015-
APPLING-BACON-JEFF DAVIS-
339 PM EDT MON JUL 14 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN APPLING...
SOUTHERN JEFF DAVIS AND NORTHERN BACON COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 12 MILES SOUTHWEST OF BAXLEY...OR 8 MILES
NORTH OF ALMA...MOVING EAST AT 11 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND BAXLEY THROUGH 415 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, Jul 14, 2:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT MON JUL 14 2008

GAZ152-164-142030-
BRANTLEY-CHARLTON-
358 PM EDT MON JUL 14 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON AND SOUTHERN BRANTLEY COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES WEST OF WINOKUR...OR 11 MILES SOUTH OF
HOBOKEN...MOVING EAST AT 3 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND RACE POND AND WINOKUR THROUGH 430 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Putnam

When
July 14, 3:00 PM EST to 11:00 PM EST
Where
Putnam County, 0.6 mi E of Hollister
Reported by
Trained Spotter
Coordinates
29.620, -81.810

A spotter reported heavy rainfall from 3 pm EDT until midnight with a total of around 3 inches.

Heavy Rain, Alachua

When
July 15, 11:00 AM EST to 11:00 PM EST
Where
Alachua County, 1.83 mi SE of Santa Fe Lake
Reported by
Trained Spotter
Coordinates
29.710, -82.060

A spotter near lake Sante Fe measured 2.80 inches of rainfall between 12 pm EDT and 3:27 pm EDT. By midnight, the spotter measured 5.80 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102990, 102991.